Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 57, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2017, 2:02 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2017, 2:02 PM MST (21:02 UTC)
- Expired
- Jul 31, 2017, 5:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
467
WGUS55 KVEF 312102
FFWVEF
AZC015-010000-
/O.NEW.KVEF.FF.W.0057.170731T2102Z-170801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
202 PM MST MON JUL 31 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northeastern Mohave County in northwestern Arizona...
* Until 500 PM MST
* At 157 PM MST, trained weather spotters reported flash flooding in
Colorado City. Additional thunderstorms moving in will worsen
existing flooding.
* Some locations that will experience flooding include...
Colorado City, Pipe Spring and Kaibab.
Additional thunderstorms are likely across the warned area over the
next one to two hours. Short creek is likely to be the most
impacted, with creeks south of Colorado City along State Route 389
also impacted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3694 11255 3692 11255 3690 11257 3682 11260
3681 11260 3680 11312 3700 11317 3700 11255
3695 11253
$$
STEELE2 follow-up statements
093
WGUS75 KVEF 312221
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
321 PM MST MON JUL 31 2017
AZC015-010000-
/O.CON.KVEF.FF.W.0057.000000T0000Z-170801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
321 PM MST MON JUL 31 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...
At 319 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain deceasing or ending over the
warned area. Flash flooding is still expected to pose a risk as
runoff continues..
Some locations that will experience flooding include...
Colorado City, Cane Beds, Pipe Spring and Kaibab.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3694 11255 3692 11255 3690 11257 3682 11260
3681 11260 3680 11312 3700 11317 3700 11255
3695 11253
$$
STEELE954
WGUS75 KVEF 312352
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
452 PM MST MON JUL 31 2017
AZC015-010001-
/O.EXP.KVEF.FF.W.0057.000000T0000Z-170801T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
452 PM MST MON JUL 31 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOHAVE COUNTY WILL EXPIRE
AT 500 PM MST...
The heavy rain has ended and flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.
Additional showers and thunderstorms remain possible through the
evening.
LAT...LON 3694 11255 3692 11255 3690 11257 3682 11260
3681 11260 3680 11312 3700 11317 3700 11255
3695 11253
$$
STEELEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:43 AM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 31, 8:43 AM MST, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 843 AM PDT Mon Jul 31 2017 .SYNOPSIS...Monsoon moisture will continue to push in from the south, bringing chances for thunderstorms through the week. Temperatures will remain near to slightly above normal, except in areas where thunderstorms occur. Humid conditions will also persist, most notably near and southeast of Interstate 15. && .UPDATE...Only a few light radar returns roughly along and southeast of Interstate 15 this morning, and no reports of measurable precip thus far. Forecast correctly depicts the lower dewpoints this morning and has a pretty good handle on the extent of cloud cover as well. No update planned. && .PREV DISCUSSION... 313 AM PDT Mon Jul 31 2017 .SHORT TERM...today through Wednesday. A few influencing features will add some complexity to the short term forecast. Three features to note: 1) a weak upper trough on the northwestern edge of a large upper-level anticyclone centered over Texas, 2) a slow moving easterly wave tracking across central AZ/northwest Mexico, and 3) mid-level ridging forecast to build across northern NV today. The weak trough across CA/NV will lift over the ridge today leaving a deformation zone behind across Lincoln and Nye Counties, with medium-grade moisture and daytime heating, this maybe an area of focus for afternoon/evening storms today. Slightly increased PoPs in these areas. he western periphery of the easterly wave should begin push through today and move out of the area by Tuesday evening. This will providing added forcing along with diurnal heating across Mohave, Clark, and San Bernardino Counties. With added mid-level forcing, some showers and thunderstorms to persist after sunset and into the overnight hours. After the easterly wave passes, a southeasterly to easterly flow will transport more monsoonal moisture into southern Nevada and eastern California increasing chances for thunderstorms on Tuesday and Wednesday. Meanwhile, the northern zones will be under the influence of a ridge centered in northern Nevada which should suppress most thunderstorm activity there, however, moisture trapped under the ridge will provide a slight chance for isolated thunderstorm. Heavy rain, strong wind, and small hail can be expected for storms that develop. Areawide temperatures will be around normal, perhaps a degree or two above through the short term. .LONG TERM...Thursday through Monday On Thursday and Friday models showing a broad ridge over the Great Basin/Pacific Northwest sandwiched between a weak low off the central/northern California coast with a deeper trough over the northern Plains/Great Lakes. Position of the ridge not conducive for additional moisture transport into the region from the southeast. So, moisture that gets transported into the region today-Wednesday by passage of an inverted trough is what we'll have to work with. Highest PW and H85 dewpoints encompass Mohave, Clark, San Bernardino, southern Nye and southeast Inyo Counties Thursday for threat of heavy rain and flash flooding. By Friday, best moisture and instability lies mainly along and southeast of Interstate 15. During Saturday-Monday the ridge slowly breaks down as a drier westerly flow in the mid/upper levels slowly makes inroads into the western half of the area. Moisture and instability remains across Lincoln, Clark, eastern San Bernardino and Mohave Counties for a chance of thunderstorms. Outside of thunderstorms no significant winds are forecast with temperatures at or slightly below normal. .FIRE WEATHER...The atmosphere will be fairly moist and unstable through the week, leading to isolated to scattered thunderstorms which will have the potential to produce heavy rain. High pressure developing over northern Nevada may suppress thunderstorm activity over Lincoln, Nye and Esmeralda Counties for much of the upcoming week. .HYDROLOGY...High flows within Bishop Creek and primarily Bishop Creek Bypass continue to keep Brockman Lane and Dixon Lane near Bishop. The latest Flood Advisory issued specifically covers Bishop Creek near Bishop as most other creeks, streams and rivers in the area have fallen well below their peak flows observed between late June and mid July. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. .AVIATION...For McCarran...Light southwest/south winds, under 7 knots, will persist through the morning before a transition to light northeasterly wind around 16z. Winds should stay fairly light and remain northeasterly to easterly through the afternoon. Isolated to scattered thunderstorms will again develop around southern Nevada and surrounding corridors this afternoon. Thunderstorms may direct outflow boundaries toward KLAS during the afternoon and evening. Skies will mostly clear with a few clouds down to 12kft. For the rest of southern Nevada, northwest Arizona and southeast California...Typical diurnal wind patterns expected for most of the area today outside of any thunderstorm outflows. Isolated to scattered thunderstorms will again develop today, with most activity focused in Mohave, Clark, San Bernardino Counties, and along the eastern Sierra. FEW to SCT mid and high clouds expected through the period. .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE.................Morgan SHORT TERM/AVIATION....Boothe LONG TERM/HYDROLOGY....Pierce For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.